Tennessee, 2011Hail and Damaging Winds in Tennessee, June 5, 2011
June 5, 2011 · NWS MRX · 15 events in 9 counties and zones
A boundary across the area triggered severe thunderstorms during the afternoon and evening hours. Most of the reports were for wind damage but hail as large as a quarter was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered severe thunderstorms during the afternoon and evening hours. Most of the reports were for wind damage but hail as large as a quarter was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 5, 1:51 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 5, 1:51 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 5 2011
.SHORT TERM...(TONIGHT AND MONDAY)...
ANALYSIS OF VARIOUS SEVERE WEATHER PARAMETERS SUGGEST THAT THE
THREAT OF SEVERE WILL CONTINUE TO RISE OVER THE NEXT FEW HOURS ON
THE EASTERN EDGES OF WATCH 430. DEVELOPMENT OF STORMS TO THE EAST OF
ONGOING CONVECTION IS EXPECTED GIVEN THE ABUNDANT INSTABILITY THAT
IS OVER THE CUMBERLAND PLATEAU AND INCREASING LOW LEVEL CONVERGENCE
SHOWN BY THE RUC. INVERTED-V PROFILE OF RUC SOUNDINGS INDICATE
DOWNBURST WINDS WILL BE THE MAIN THREAT. THOUGH CAPE IS PLENTIFUL
THE FREEZING LEVEL IS QUITE HIGH...WHICH SHOULD LIMIT HAIL SIZE.
STORMS SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING. WILL
INCLUDE A LATE AFTERNOON PERIOD IN THE FORECAST TO COVER THE STORMS.
AN MCV FROM ONGOING CONVECTION WILL CROSS THE AREA IN THE
EVENING...SO WILL KEEP A CHANCE POP GOING AFTER 00Z. THE MID-UPPER
RIDGE BECOMES MORE PROGRESSIVE TONIGHT AND TOMORROW...BUILDING BACK
OVER THE REGION. DRY AND UNSEASONABLY HOT CONDITIONS WILL DOMINATE
UNDER THE RIDGE TOMORROW. RECORD HIGHS OF 93 AT TRI...98 AND TYS AND
CHA...LOOK TO BE SAFE TOMORROW BY A COUPLE DEGREES. WENT WITH LOW
TEMPS TONIGHT ABOVE GFS MOS AS IT HAS BEEN MUCH TOO COOL LATELY.
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
ALTHOUGH RIDGE REBUILDS ACROSS REGION SHORTWAVE ACTIVITY STILL
MOVING SOUTHEAST FROM GREAT LAKES AND OHIO VALLEY INTO MID ATLANTIC
TUESDAY. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS EASTERN MOUNTAINS
AND SW NC WHERE TOPOGRAPHY WILL ENHANCE LIFT DURING PEAK HEATING
HOURS. MOSTLY DRY TUESDAY NIGHT AND FORECAST ABOUT THE SAME
WEDNESDAY. A LITTLE DRIER AIR WILL WORK IN BEHIND DISSIPATING
BOUNDARY MONDAY NIGHT SO LOWS UPPER 50S NORTH TO MID AND UPPER 60S
SOUTH. TUESDAY AND WEDNESDAY A PERSISTENT FORECAST FOR HIGHS IN THE
LOWER TO MID 90S AND LOWS IN THE 60S TO NEAR 70 SOUTHERN VALLEY.
THURSDAY RIDGE BEGINS TO WEAKEN WITH MOISTURE INCREASING ADDED POPS
TO ALL AREAS WITH CHANCE POP MOUNTAINS. FRIDAY THROUGH SUNDAY
FLATTENED OR WEAKENED RIDGE ALLOWS SEVERAL SHORTWAVES TO MOVE
THROUGH WITH CHANCE POPS EACH AFTERNOON AND EVENING. HIGHS WILL BE
SLIGHTLY COOLER DUE TO MORE CLOUDS AND RAINFALL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 96 67 95 68 / 30 0 0 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 93 64 93 66 / 30 0 0 10 10
OAK RIDGE, TN 68 93 63 94 65 / 30 0 0 10 10
TRI CITIES AIRPORT, TN 61 90 56 90 61 / 20 0 0 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/TD
Hazardous weather outlook, Jun 5, 2:44 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT SUN JUN 5 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT SUN JUN 5 2011 /244 AM CDT SUN JUN 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER SOME SHOWERS AND
THUNDERSTORMS TODAY INTO EARLY THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SOMETIME TODAY INTO EARLY THIS
EVENING.
Thunderstorm Wind, Meigs
- When
- June 5, 2:54 PM EST to 3:00 PM EST
- Where
- Meigs County, 2.18 mi SE of Brittsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -84.890
Law enforcement personnel reported several trees downed by thunderstorm wind in and around Brittsbill Road in the Georgetown Community. A home on Brittsbill Road was also damaged by the wind.
Hail, Bradley
- When
- June 5, 3:14 PM EST to 3:16 PM EST
- Where
- Bradley County, 2 mi NW of Hopewell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.251, -84.925
A trained spotter reported thunderstorms produced nickle-size hail on Morgan Road near Hopewell.
Hail, Bradley
- When
- June 5, 3:20 PM EST to 3:22 PM EST
- Where
- Bradley County, 7 mi NE of Cleveland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.242, -84.792
Law enforcement personnel reported thunderstorms produced quarter-size hail 7 miles northeast of Cleveland on and around Walker Valley Road.
Thunderstorm Wind, Polk
- When
- June 5, 3:30 PM EST to 3:40 PM EST
- Where
- Polk County, 2 mi SW of Benton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.160, -84.695
Law enforcement personnel reported several trees downed by thunderstorm wind along the Bradley and Polk county line.
Thunderstorm Wind, Bledsoe
- When
- June 5, 2:40 PM CST to 2:45 PM CST
- Where
- Bledsoe County, Pikeville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -85.200
Emergency manager personnel reported trees downed by thunderstorm wind countywide. Wind also damaged homes in Pikeville.
Thunderstorm Wind, Polk
- When
- June 5, 3:45 PM EST to 3:50 PM EST
- Where
- Polk County, 9 mi SSW of Benton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -84.731
Law enforcement personnel reported a large tree downed by thunderstorm wind on powerlines southwest of Benton in the Old Fort Community.
Thunderstorm Wind, Meigs
- When
- June 5, 3:46 PM EST to 3:50 PM EST
- Where
- Meigs County, 2 mi SE of Decatur
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.499, -84.775
A trained spotter reported an estimated 70 mph (61 kt) wind gust on Highway 30 in the Old Georgetown area near Decatur. Many tree limbs downed by thunderstorm wind on the highway.
Thunderstorm Wind, McMinn
- When
- June 5, 4:14 PM EST to 4:25 PM EST
- Where
- McMinn County, 7 mi W of Athens
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -84.724
A trained spotter reported several homes damaged by thunderstorm wind on County Route 100 west of Athens. Numerous trees were also downed by the wind.
Thunderstorm Wind, Hamilton
- When
- June 5, 4:30 PM EST to 4:40 PM EST
- Where
- Hamilton County, 12 mi NE of Chattanooga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.173, -85.130
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind countywide.
Thunderstorm Wind, Monroe
- When
- June 5, 4:45 PM EST to 4:55 PM EST
- Where
- Monroe County, 2 mi SSE of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.493, -84.356
Highway department personnel reported a few trees downed by thunderstorm wind between Madisonville and Telico Plains.
Thunderstorm Wind, Washington
- When
- June 5, 4:50 PM EST to 5:00 PM EST
- Where
- Washington County, Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -82.470
Law enforcement personnel reported several trees downed by thunderstorm wind in Jonesborough.
Thunderstorm Wind, Unicoi
- When
- June 5, 5:50 PM EST to 5:55 PM EST
- Where
- Unicoi County, Erwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -82.420
Law enforcement personnel reported several trees downed by thunderstorm wind near Erwin.
Thunderstorm Wind, Monroe
- When
- June 5, 6:00 PM EST to 6:10 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.370, -84.300
Highway department personnel reported a few trees downed by thunderstorm wind near Telico Plains.
Thunderstorm Wind, Washington
- When
- June 5, 6:25 PM EST to 6:30 PM EST
- Where
- Washington County, Johnson City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Law enforcement personnel reported a tree downed on a car by thunderstorm wind in Johnson City.
Thunderstorm Wind, Washington
- When
- June 5, 6:28 PM EST to 6:35 PM EST
- Where
- Washington County, Johnson City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind in Johnson City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5 to 30, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Texas, June 5, 20113 injured · $97,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Mississippi, June 5, 20111 injured · $90,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Alabama, June 5, 20111 injured · $68,000 · 1 in hail · 14 events
- Hail in Iowa, June 5, 2011$120,000 · 3 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 5, 2011$70,000 · 75 kt wind · 18 events
- Lightning Strike in Illinois, June 5, 2011$100,000 · 1 event
- Hail and Damaging Winds in Indiana, June 5, 2011$55,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$31,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Carolina, June 5, 20111 injured · 1.75 in hail · 28 events
- Damaging Winds in Kentucky, June 5, 2011$42,000 · 61 kt wind · 6 events
- Hail and Damaging Wind in Texas, June 5, 2011$41,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310627, 310630, 310632, 310635, 310623, 310636, 310649, 310683, 310686, 310688, 310689, 310692, 310693, 310695, 310697.